Alert archive / Texas / Flash Flood Warnings in 2020
Flash Flood Warning 29, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Sep 9, 2020, 10:29 PM CDT for Caldwell County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2020, 10:29 PM CDT (03:29 UTC)
- Expired
- Sep 10, 2020, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Caldwell County, TX
The radar
The Austin/San Antonio radar (KEWX), 29 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 11:57 PM CDT | FLASH FLOOD | 4 S Lockhart, TX | REAVIS ROAD CLOSED DUE TO FLOODING. |
| Sep 9, 11:58 PM CDT | FLASH FLOOD | 2 E Lockhart, TX | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2 E LOCKHART. OLD KELLEY ROAD CLOSED DUE TO FLOODING. |
| Sep 10, 12:00 AM CDT | FLASH FLOOD | 5 Wnw Dale, TX | BARTH ROAD NEAR COTTONWOOD CREEK CLOSED DUE TO FLOODING. |
| Sep 10, 12:14 AM CDT | FLASH FLOOD | 4 Wnw Lockhart, TX | COUNTY VIEW RD AT FM 2720 CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 88 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 3.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1863 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503
WGUS54 KEWX 100329
FFWEWX
TXC055-100630-
/O.NEW.KEWX.FF.W.0029.200910T0329Z-200910T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1029 PM CDT Wed Sep 9 2020
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Western Caldwell County in south central Texas...
* Until 130 AM CDT.
* At 1029 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Lockhart, Luling, Martindale, Uhland, Mustang Ridge, Niederwald,
Fentress, Brownsboro, Joliet, Maxwell, Stairtown, Mendoza and
McNeil.
This includes the following streams and drainages...
Dry Creek, Jerry Creek, Linscome Creek, Clear Fork Plum Creek,
Callihan Creek, Dickerson Creek, Brushy Branch, Cedar Creek, Hines
Branch, Rabbit Branch, West Fork Plum Creek, Salt Branch, Morrison
Creek, Tenney Creek, San Marcos River, Plum Creek, Dry Branch, Elm
Creek, Pecan Branch, Pin Oak Creek, Cowpen Creek, Brushy Creek,
Crooked Branch and Cottonwood Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3003 9769 2986 9754 2968 9759 2970 9772
2972 9776 2976 9778 2975 9780 2978 9781
2979 9782 2978 9783 2980 9783 2981 9785
2983 9784 2991 9783
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RUNYEN3 follow-up statements
100
WGUS74 KEWX 100347
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
1047 PM CDT Wed Sep 9 2020
TXC055-100630-
/O.CON.KEWX.FF.W.0029.000000T0000Z-200910T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caldwell TX-
1047 PM CDT Wed Sep 9 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT THURSDAY
FOR WESTERN CALDWELL COUNTY...
At 1047 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Lockhart, Luling, Martindale, Uhland, Mustang Ridge, Niederwald,
Fentress, Brownsboro, Joliet, Maxwell, Stairtown, Mendoza and
McNeil.
This includes the following streams and drainages...
Plum Creek and its tributaries.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3003 9769 2986 9754 2968 9759 2970 9772
2972 9776 2976 9778 2975 9780 2978 9781
2979 9782 2978 9783 2980 9783 2981 9785
2983 9784 2991 9783
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RUNYEN632
WGUS74 KEWX 100533
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
1233 AM CDT Thu Sep 10 2020
TXC055-100630-
/O.CON.KEWX.FF.W.0029.000000T0000Z-200910T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caldwell TX-
1233 AM CDT Thu Sep 10 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT EARLY THIS
MORNING FOR WESTERN CALDWELL COUNTY...
At 1233 AM CDT, Local law enforcement reported several road closures
due to flooding, including Old Kelley Road, Reavis Road, Barth Road,
County View Road near FM 2720, and Polonia Road. Between 2 and 4
inches of rain have fallen. Flash flooding is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Lockhart, Luling, Martindale, Uhland, Mustang Ridge, Niederwald,
Fentress, Brownsboro, Joliet, Maxwell, Stairtown, Mendoza and
McNeil.
This includes the following streams and drainages...
Plum Creek and its tributaries, Cottonwood Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3003 9769 2986 9754 2968 9759 2970 9772
2972 9776 2976 9778 2975 9780 2978 9781
2979 9782 2978 9783 2980 9783 2981 9785
2983 9784 2991 9783
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RUNYEN175
WGUS74 KEWX 100630
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
130 AM CDT Thu Sep 10 2020
TXC055-100640-
/O.EXP.KEWX.FF.W.0029.000000T0000Z-200910T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Caldwell TX-
130 AM CDT Thu Sep 10 2020
...FLASH FLOOD WARNING HAS EXPIRED FOR WESTERN CALDWELL COUNTY...
The heavy rain has ended. Please continue to heed remaining road
closures. A Flood Advisory is in effect.
LAT...LON 3003 9769 2986 9754 2968 9759 2970 9772
2972 9776 2976 9778 2975 9780 2978 9781
2979 9782 2978 9783 2980 9783 2981 9785
2983 9784 2991 9783
$$
RUNYENWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 6:53 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Sep 9, 6:53 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 653 PM CDT Wed Sep 9 2020 .AVIATION.../00Z TAFS/ Cold front is right on the doorstep of the I-35 terminals and should pass through all 3 sites by around 0030Z. As is seen in the KDFX VAD winds the front is only going to be 3-4 KFT deep overnight and will initially be even more shallow along I-35 this evening. Thus there should be a long period of overrunning potential and a few evening thunderstorms to impact SAT/SSF the most. Toward daybreak most stations should trend lower on cigs with the light precip falling through the inversion, so a prevailing IFR CIG would seem to be the way to start daytime Thursday. && .PREV DISCUSSION... /ISSUED 318 PM CDT Wed Sep 9 2020/ SHORT TERM (Tonight through Thursday Night)... The cold front is slowly pushing across the western part of South Central Texas this afternoon. Based on latest surface observations the cold front is oriented from northeast to southwest along a Llano to Uvalde to Carrizo Springs. Most of the convection showing on radar is ahead of the front where dew points are in the 60s to lower 70s. Behind the front, a cool airmass is spreading across the Rio Grande and parts of western Hill Country with temperatures in the upper 50s (ex. Rocksprings as of this writing). The frontal boundary is forecast to push across the rest of the Hill Country early this evening and over the I-35 corridor between 9 PM and midnight tonight. As it does that, a new surge of showers and thunderstorms is expected along and ahead of the front with heavy rainfall possible through the period, leading to flash flooding. As a reminder, a Flash Flood Watch is in effect for areas along and north of a Del Rio to San Antonio to Georgetown line, including the Austin and San Antonio Metro areas through 1 PM Thursday. Most HiRes models suggest for the development of a surface low across the southern portion of South Central Texas this evening and moves it into the Rio Grande overnight while slowing the progression of the frontal boundary. At upper level, a low pressure system over the four corners region is forecast to lift into the northern portion of the Southern Plains through Thursday, providing enough support for convection activity through the short term period. With a tropical airmass in place (pwats of 2.2 to 2.3 inches), expect heavy downpours that could possibly drop one inch of rainfall in a short period of time. Rainfall event totals through Thursday afternoon could range from 2 to 5 inches with isolated 8 inches. Lesser amounts are expected across the far eastern part of South Central Texas. The shower activity is expected to decrease on Thursday afternoon across parts of the Hill Country as northerly winds spread across the area and a drier airmass pushes into the area. Expect overnight lows to reach the upper 50s across the Hill Country to 60s over the rest of the region. Thursday's high temperatures only in the 60s over the Hill Country to mid 70s along the I-35 corridor and mid 80s across the Coastal Plains. LONG TERM (Friday through Wednesday)... Temperatures will begin to slowly warm back to early September climo norms for the start of the long term. Afternoon highs on Friday are forecast to still be below normal with upper 70s to upper 80s across the region. The front will have since dissipated and the cut off low that brought us the front will open up and move across the Northern and Central Plains. In it's wake a weak troughing pattern will be left over the state. Plenty of moisture will still be pooled over South-Central Texas and will keep chances for showers and storms in the forecast through early next week. WPC QPF throughout the long term only has 1/2 - 2 inches widespread rain over a 5 day period. As of now, there is no heavy rainfall or flash flooding concerns through this period. Temperatures after Saturday will climb into the low 90s for areas along and east of I-35 and in the mid to upper 80s for the rest of the region. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 64 72 63 84 70 / 70 40 10 20 0 Austin Bergstrom Intl Airport 65 73 64 85 69 / 70 40 20 20 0 New Braunfels Muni Airport 65 74 64 84 69 / 70 50 20 20 - Burnet Muni Airport 60 67 60 80 66 / 90 40 10 20 0 Del Rio Intl Airport 59 66 61 84 70 / 90 60 40 40 20 Georgetown Muni Airport 62 69 62 84 68 / 80 40 10 20 0 Hondo Muni Airport 64 77 64 89 69 / 90 60 30 30 10 San Marcos Muni Airport 65 73 63 84 69 / 70 50 20 20 - La Grange - Fayette Regional 69 79 66 89 72 / 40 40 20 20 0 San Antonio Intl Airport 65 74 65 86 71 / 70 60 20 20 - Stinson Muni Airport 67 76 66 86 71 / 80 50 30 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday afternoon for Bandera-Bexar- Blanco-Burnet-Comal-Edwards-Gillespie-Hays-Kendall-Kerr-Kinney- Llano-Medina-Real-Travis-Uvalde-Val Verde-Williamson. && Short-Term/Aviation...Oaks Long-Term...Runyen
Hazardous weather outlook, Sep 9, 8:57 PM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 857 PM CDT Wed Sep 9 2020 TXZ171>173-183>194-202>209-217>225-228-110200- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 857 PM CDT Wed Sep 9 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Moderate to occasionally heavy rains can be expected across much of South Central Texas through tonight. There remains a Flash Flood Watch in effect through 1 PM CDT on Thursday for areas along and north of a Del Rio to San Antonio to Georgetown line, including the Austin and San Antonio Metro areas. There is a potential for an additional 1 to 3 inches through early Thursday. With soils already saturated from the rains that have fallen, any additional rainfall amounts over one-half inch will likely turn into immediate run-off. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The Flash flood threat is expected to diminish by 1 PM CDT Thursday. However, additional chances of showers and thunderstorms will remain in the forecast each day through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 9:16 PM CDT | Areal Flood Advisory | EWX | Hays | 3 hr |
| Sep 9, 9:48 PM CDT | Areal Flood Advisory | EWX | Caldwell, Guadalupe | 3 hr |
| Sep 9, 10:15 PM CDT | Areal Flood Advisory | EWX | Atascosa | 3 hr |
| Sep 9, 10:26 PM CDT | Areal Flood Warning | EWX | Caldwell | 3 min |
| Sep 9, 11:06 PM CDT | Flash Flood Warning | EWX | Atascosa | 5 hr |
| Sep 9, 11:15 PM CDT | Areal Flood Advisory | EWX | Bastrop, Fayette, Lee | 3 hr |
| Sep 10, 12:09 AM CDT | Areal Flood Advisory | EWX | Karnes, Wilson | 3 hr |
| Sep 10, 12:41 AM CDT | Areal Flood Advisory | EWX | Atascosa | 4 hr |
| Sep 10, 12:55 AM CDT | Areal Flood Advisory | EWX | Bexar | 3 hr |
| Sep 10, 1:23 AM CDT | Flash Flood Warning | EWX | Karnes, Wilson | 5 hr |
| Sep 10, 1:29 AM CDT | Areal Flood Advisory | EWX | Caldwell | 3 hr |
| Sep 10, 4:33 AM CDT | Areal Flood Advisory | EWX | Atascosa | 117 min |
Nearby
Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.